ICRA2021 workshop on micro-nano swarm robotics

ICRA2021 workshop on micro-nano swarm robotics

The conference is today! If you haven’t already – please register here to get the links on the confirmation page. In case of issues – email sabine.hauert@bristol.ac.uk :
https://forms.gle/T3mc6yghfvAdnu3KA

Advances in robotics and bio-engineering have led to claims of the dawning of a new ‘synthetic’ age in which humanity has an unparalleled ability to design and alter objects at cell and sub-cellular scales. Examples of these novel micro- nano- bots include light sensitive nanoparticles, microbots that can perform logical computations, and swarms of nano-ribbons that can disassemble and reassemble on command. As robot size is shrunk to sub-millimeter lengthscales, the bots within a system will range from several thousands to exceeding several trillion in number. Engineering at these scales offer exciting new opportunities, from novel nanomedicines for treating cancer, light adaptive material design, and cellular herding through micro-interventions. Furthermore, recent breakthroughs in AI and machine learning can be leveraged to accelerate discovery. Yet, with these opportunities come fresh obstacles and research questions; how to navigate in low Reynolds environments? How to design effective communication strategies? How to control these tiny swarms? Addressing these questions will involve the breakdown of conventional disciplinary silos, bringing together robotics, active matter physics, collective behaviour research, synthetic biology and medicine towards the goal of controllable sub-cellular swarms.

CONTENT

The workshop will focus on micro-nano robotics, swarm engineering, and potential applications. It will be structured around 15min invited talks, 3min flash presentations, and 5min demonstrations. Talks can be prerecorded or live online (preferred). We’ll also leave plenty of time for live discussions, questions, and networking on Remo, an online platform that allows us to replicate the feeling of a conference hall with tables you can video chat at, coffee areas, and interactive functions.

CALL FOR FLASH PRESENTATIONS AND PAPERS

We welcome short presentations (3min) and demonstrations (5min). Please fill this form with your name, affiliation, email, title, and short description of your contribution.

Submission deadline: April 30 (Anywhere in the world), 2021
Acceptance notification: May 4, 2021

REGISTRATION

The conference is today! If you haven’t already – please register here to get the links on the confirmation page. In case of issues – email sabine.hauert@bristol.ac.uk :
https://forms.gle/T3mc6yghfvAdnu3KA

PROGRAMME

4 June

Please note all times are GMT.

Opening remarks
11:00 GMT Sabine Hauert – University of Bristol, UK

Invited talks
Chair: Sabine Hauert
11:05 GMT Peer Fischer – Max Planck Institute for Intelligent Systems, DE
Size limits, collective effects, swarming and chemotaxis in active systems

11:20 GMT Li Zhang – The Chinese University of Hong Kong
Magnetic microwarm for clinical applications, how close are we?

11:35 GMT Wendong Wang & Metin Sitti – Max Planck Institute for Intelligent Systems, DE
The spinning micro-disks: from collective phenomena to function

11:50 GMT Akira Kakugo – Hokkaido University, JP
Swarm robot driven by biomolecular motors

Coffee mingling – 15min

Demonstrations
Chair: Ana Rubio Denniss
12:20 GMT Taryn Imamura – Carnegie Mellon University
Magnetic Field Actuation and Control of Customizable Micron-scale Magnetic Swimmers

12:25 GMT Caleb Wagner – University of Nebraska-Lincoln
Dynamical systems approach to controlling flows of active nematics

12:30 GMT Andrew Vardy – Memorial University of Newfoundland
Live Demonstration of the Lasso Method for Gathering Objects

Invited talks
Chair: Ana Rubio Denniss
12:35 GMT Roberto Di Leonardo – Sapienza University of Rome, UT
Guiding bacteria with structured light

12:50 GMT Samuel Sánchez – IBEC, ES
Monitoring swarms of enzyme-powered nanobots within mouse bladder

13:05 GMT Katherine Villa – ICIQ, ES
Cooperative interactions of photoactivated micromotors for removal of emerging pollutants

Networking and meal – 40min

Invited talks
Chair: Thomas Gorochowski
14:00 GMT Simone Schürle – ETHZ, CH
Navigating swarms of synthetic and living micro-and nanorobots across tumor barriers

14:15 GMT Seraphine Wegner – University of Münster, DE
Light controlled communication between synthetic cells

14:30 GMT Sylvain Martel – McGill University, CA
Injecting swarms of micro- nano-robotic agents for cancer therapy: Challenges and tradeoffs

Flash Presentations
Chair: Sabine Hauert
14:45 GMT Abraham Mauleon Amieva – University of Bristol
Self-propelled micro-robots: collective behaviour and gear formation

14:49 GMT Hamed Farivarnejad – Arizona State University
A decentralized controller for collective transport with minimal information in an unknown bounded domain

14:53 GMT Matthew Uppington – University of Bristol
Evolving Morphologies for Locomoting Multi-cellular Robots

14:57 GMT Gaurav Gardi – Max Planck Institute for Intelligent Systems
Understanding collective behaviors of spinning micro-disks: towards robotic applications

15:01 GMT Federico Pratissoli – University of Modena and Reggio Emilia
From swarms to soft-bodied robots

15:05 GMT Jason Zhou – University of California, Berkeley – Department of EECS
Learned State Embeddings for Decentralized Control of Swarm Systems

15:09 GMT Ana Rubio Denniss – University of Bristol
The Dynamics Optical Microenvironment

Coffee mingling – 20min
Chair: Namid Stillman
Invited talks
15:30 GMT Nikolaus Correll, University of Colorado Boulder, USA
Bronze, Iron, Plastic age, how will the next material revolution look Like?

15:45 GMT Marc Miskin – UPenn, USA
Electronically integrated, mass manufactured, microscopic robots

16:00 GMT Sabine Hauert / Thomas Gorochowski – University of Bristol, UK
Swarm engineering across scales

Coffee mingling – 15min
Chair: Ana Rubio Denniss
Invited talks
16:30 GMT Spring Berman – Arizona State University, USA
Density Control of Robotic Swarms using Local Feedback

16:45 GMT Bahareh Behkam – Virginia Tech, USA
Engineering Biohybrid MicroRobotic Swarms

17:00 GMT Namid Stillman – University of Bristol, UK

Closing discussion and networking – 45min
Chair: Sabine Hauert